Hey there Kathryn,
I've been on prednisone since March of 2009 and I hate having to use it. Currently I take 3 mg a day cuz it seems like if I take it away completely I start to flare. I started with 20mg and then was on 10 mg for about 6 months and then finally got down to about 5 -7, and now 3. I'm telling you it can be a miracle drug for us all but there are very serious side effects. 20 mgs is high if you stay on it for awhile and you are sooo young so therefore your doctor is right. I understand about the quality of life and feeling good daily, but I suggest you sit down with your rhuematologist and talk about the side effects and other drug options that are available. Prednisone is bad for the bones, causes the skin to thin out, creates weight gain, can cause muscle weakness, interferes with sleep cycles. These are just some of the things that can happen after long term use. Everyone of us have different situations with this disease so it is hard to tell anyone what they think is best for them. Again, talk to your doctor and go through the options and discuss long term treatment plans that are best for you. Keep us posted.
Hugs and Angels,
DX - sle and carpal tunnel
RX - plaquenil, prednisone, lisiniprol, etolodac, tramadol (as needed), hormones and lots of vitamins